We are experiencing exceptionally high volumes in our emergency rooms.
Every patient is important to us, and we are doing all we can to provide care quickly and efficiently.
Skip to main content
Go to homepage

Print Page

Cough and Cold Medicine Abuse

What It Is:

Dextromethorphan (DXM) is an ingredient in many over-the-counter (OTC) cough and cold medicines.

Also Called:

candy, drank, robo, C-C-C, dex, DM, drex, red devils, rojo, skittles, tussin, velvet, and vitamin d

How It's Used:

Medicines that have DXM in them come as syrups, capsules, pills, or throat lozenges. But some people extract DXM from cough syrup and make it into a powder or capsule of "pure" DXM.

Dextromethorphan-containing products — tablets, capsules, gel caps, lozenges, and syrups — are labeled DM, cough suppressant, or Tuss (or contain "tuss" in the title).

What It Does:

When people take too much DXM, they might have hallucinations and "out-of-body" sensations. DXM also depresses brain function, particularly the parts of the brain that control breathing and heart function.

Taking a lot of DXM causes hallucinations and out-of-body sensations similar to the ones caused by drugs like ketamine and PCP. These effects can last as long as 6 hours.

DXM also can make users have trouble controlling their limbs and cause blurred vision, slurred speech, dizziness, and impaired judgment.

Other short-term effects include:

  • paranoia and confusion
  • excessive sweating
  • nausea and vomiting (large quantities of cough syrup almost always cause people to throw up)
  • belly pain
  • irregular heartbeat and high blood pressure
  • restlessness
  • dry, itchy skin and facial redness

DXM might seem safe since it's sold over the counter. But large quantities can cause dangerous side effects, including loss of consciousness, seizures, brain damage, and death.

One particularly dangerous side effect of DXM is hyperthermia — extremely high fever. This is a big problem in hot environments or when DXM users physically exert themselves, like while dancing at a club. High body temperatures can quickly lead to brain damage or a coma.

It's possible to overdose on too much DXM, especially if it's in pure powder form. Someone who overdoses may have brain damage or seizures, and might even die.

People using cold medicines to get high may not realize they are taking high doses of many drugs, not just DXM. Mixing DXM with other drugs or alcohol increases the likelihood of life-threatening conditions. For instance, combining it with drugs like MDMA increases the risk of hyperthermia and can lead to brain damage, seizures, a coma, and death.

Reviewed by: Steven Dowshen, MD
Date Reviewed: 03-05-2018

Lea este articulo en Español

What next?

Summit Mall Play Area
Answer Key:
Click to expand
There are 10 nurses in the picture.

And we have many more pediatric primary care providers in Northeast Ohio. You can meet some of them here.
Summit Mall Play Area
Answer Key:
Click to expand
The five differences are:
– Phone color
– Coat pocket
– Stethoscope earpiece color
– Stethoscope bell dot
– Clipboard paper color

Need help finding a doctor, choosing a location or getting a general question about Akron Children's answered? Call us or fill out the form and we'll help in any way we can.
Summit Mall Play Area
Answer Key:
Click to expand
The two matching doctors are 9 and 14.

With virtual visits, you can see our pediatric experts from the comfort of home or wherever you are.
Summit Mall Play Area
Answer Key:
Click to expand
The correct path:
The Correct Path
We offer many ways to get pediatric care all over Northeast Ohio. Use this page to find the right kind of care and the most convenient location for you.